Texas, 2022

Hail in Texas, March 17, 2022

March 17, 2022 · NWS FWD · 3 events in 2 counties and zones

A few strong storms produced dime to nickel-sized hail in Tarrant and Dallas counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A few strong storms produced dime to nickel-sized hail in Tarrant and Dallas counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 17, 6:23 PM CST, 10 minutes earlier.

Area forecast discussion, Mar 17, 6:23 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
723 PM CDT Thu Mar 17 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Friday Evening/

A strong low pressure system is currently entering the Southern
Plains and will be the primary weather producer in the short
term.

A dryline currently stretches from Bowie to Comanche, with a cold
front not too far behind, extending from Wichita Falls to between
Midland and San Angelo at 7 PM. Extremely dry air west of the
dryline, combined with dry and cured vegetation and gusty winds,
has led to rapid wildfire growth across multiple counties. The
largest fires now affecting Eastland and surrounding counties
could continue to be problematic this evening as winds veer to a
more northwesterly direction behind the cold front, which will
sweep quickly through the region this evening and overnight. We
will continue to monitor the fire situation and stand by for any
updates or instructions from local officials.

Meanwhile, a strong capping inversion has for the most part
squelched any attempts at convection, though a few isolated storms
have emerged near the DFW area. Stronger convection and a few
severe storms are more likely near the Red River where better
forcing and a weaker cap will be present, and a Severe
Thunderstorm Watch remains in effect for that area until 11 PM.
Ongoing convection and any additional storms this evening should
exit to the east around or shortly after midnight.

Strong northwest winds behind the cold front can be expected
overnight and through a good portion of Friday, and a Wind
Advisory will remain in effect area-wide through Friday afternoon.
Otherwise, a slight cool-down can be expected with overnight
temperatures falling into the 40s and Friday highs remaining in
the 60s.

30

&&

.LONG TERM... /Issued 320 PM CDT Thu Mar 17 2022/

A warm and rain-free weekend is expected followed by a stormy start
to the work week but mild and rain-free weather will return by mid
week.

An upper ridge will build in from the west this weekend on the heels
of todays low pressure system. After a cool start to the morning
Saturday with lows ranging from the mid 30s to the lower 40s,
abundant sun and waning cold air advection will allow
temperatures to warm into the 70s. A light and variable wind in
the morning will become southerly in the afternoon with a slight
increase once surface high pressure builds to the east and a lee
trough begins to take shape across the Central High Plains.
Although wind speeds should not be strong enough to cause major
fire concerns, full sun, warm temperatures and dry air will
encourage new fire starts.

The warming trend will continue Sunday with the upper ridge axis
passing through the region and low level warm air advection
increasing. Although dewpoints will increase through the day,
mixing will offset the boundary layer moisture return, allowing
relative humidity to fall below 30 percent across most of the
forecast area with even RHs in the teens across the west. Luckily
sustained wind speeds should remain in the 10 to 20 mph range, but
it will be breezy enough to elevate the fire threat.

Changes will begin Sunday night when an approaching upper trough
deepens into a closed low over New Mexico. Initially some warm air
advection showers will develop but as large scale lift increases
and the mid levels destabilize, thunderstorms will form and
become numerous. High precipitable water values in excess 1 inch
will result in some beneficial rainfall, even in western zones
where it is critically dry. Storms will gradually shift to the
east during the day as dry air air invades from the west/southwest.
Some strong to severe storms will be possible in the warm/moist
air, especially across Central Texas. Models continue to indicate
ample shear and instability to support all modes of severe
weather. Showers and storms will likely linger across the eastern
two thirds of the forecast area Monday night/Tuesday morning as
the deep upper low slowly tracks eastward from the Panhandle to
Western Oklahoma with some wrap around light rain closer to the
Red River. Most of the precipitation should end Tuesday night but
the northeast zones could still see some light rain into the
morning hours Wednesday.

Temperatures Monday should still be mild even though it will be
cloudy with periods of rain/storms due to the strong warm air
advection. Highs will range from the upper 60s in the northeast
to around 80 across the southwest. The mild weather will continue
Tuesday with the return of some sun and adiabatic warming
compliments of a breezy southwest to west wind ahead of a cold
front. The front will move through Tuesday night/Wednesday,
lowering temperatures below seasonal normals with highs from the
mid 50s to the mid 60s. The air behind the cold front will begin
to modify Thursday with plenty of sun and veering winds.
Temperatures Thursday will still be below normal but mild with
highs in the 60s.

79

&&

.AVIATION... /NEW/
/00Z TAFs/

Isolated convection east of a dryline will be a nuisance in the
DFW TRACON for another hour or so, with additional storms likely
remaining north of the area. Activity should move well northeast
of the region around 18/06Z. Gusty south winds should veer to the
southwest 02-03Z in the DFW Metroplex as a dryline draws near,
then to the northwest around 05Z as a cold front pushes through.
FROPA at KACT should be around 06Z. Ceilings may occasionally drop
to higher-end MVFR over the next few hours, but should become VFR
area-wide behind the cold front. Otherwise, northwest winds
behind the front will remain gusty until after sunset Friday.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    46  66  40  74  48 /  40   0   0   0   0
Waco                47  69  39  74  44 /  10   0   0   0   0
Paris               46  57  38  69  43 /  80   0   0   0   0
Denton              42  65  33  74  42 /  40   0   0   0   0
McKinney            46  64  37  72  44 /  50   0   0   0   0
Dallas              47  65  42  73  48 /  40   0   0   0   0
Terrell             46  64  38  71  43 /  50   0   0   0   0
Corsicana           48  67  40  73  45 /  40   0   0   0   0
Temple              46  70  38  75  43 /  10   0   0   0   0
Mineral Wells       43  67  36  76  44 /  20   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM CDT Friday for TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

Red Flag Warning until 7 PM CDT this evening for TXZ100-101-115-
116-129-130-141>143-156.

&&
Hazardous weather outlook, Mar 17, 2:40 PM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
340 PM CDT Thu Mar 17 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
340 PM CDT Thu Mar 17 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Rest of the afternoon and tonight.
Gusty south winds of 15-25 mph with gusts to 40 mph will prevail
through late afternoon. Near and west of U.S. Highway 281, these
gusty winds combined with warm temperatures and very dry conditions
will lead to a critical fire weather threat.

Late this afternoon, thunderstorms are forecast to develop near or
just west of Interstate 35 between the Red River and Interstate 20.
These thunderstorms will track east into the evening with some storms
being capable of producing large hail, damaging wind gusts, and
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Another dry and breezy day is expected on Sunday, leading to another
day with an elevated threat for fire starts. The threat will be
highest along and west of I-35.

Better thunderstorm chances return early next week with some strong
to severe storms possible Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible late this afternoon and evening
across North Texas, mainly along and east of I-35. Additionally, any
grass fires that are observed should be immediately reported to local
authorities.

In the hours before

Special weather statement, Mar 17, 6:13 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
713 PM CDT Thu Mar 17 2022

TXZ093-103-104-180045-
Collin TX-Denton TX-Grayson TX-
713 PM CDT Thu Mar 17 2022

...A strong thunderstorm will impact portions of northeastern Denton,
northwestern Collin and southwestern Grayson Counties through 745 PM
CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pilot Point, or 16 miles east of Sanger, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sherman, Celina, Pilot Point, Van Alstyne, Howe, Gunter, Dorchester
and Southmayd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Texas.

&&

LAT...LON 3326 9685 3335 9698 3367 9673 3349 9650
TIME...MOT...LOC 0012Z 224DEG 42KT 3338 9689

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Stalley
Special weather statement, Mar 17, 6:31 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
731 PM CDT Thu Mar 17 2022

TXZ104-119-180100-
Collin TX-Dallas TX-
731 PM CDT Thu Mar 17 2022

...A strong thunderstorm will impact portions of southeastern Collin
and northeastern Dallas Counties through 800 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm over
Addison, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plano, Garland, McKinney, Carrollton, Richardson, Allen, Rowlett,
Wylie, Farmers Branch, University Park, Sachse, Addison, Murphy,
Fairview, Princeton, Lucas, Parker, Farmersville and Lowry Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3310 9629 3309 9630 3298 9648 3298 9651
      3296 9652 3282 9675 3289 9688 3299 9685
      3338 9647
TIME...MOT...LOC 0030Z 233DEG 44KT 3295 9679

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Stalley

The radar

The Dallas/Ft Worth radar (KFWS), 65 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dallas

When
March 17, 6:33 PM CST
Where
Dallas County, 2.38 mi NNE of Alpha
Measured
0.75 in hail
Reported by
Public
Coordinates
32.960, -96.780

A public report indicated dime sized hail about 2 miles west-northwest of Richardson, TX.

Hail, Dallas

When
March 17, 6:33 PM CST
Where
Dallas County, 2 mi SE of Addison
Measured
0.75 in hail
Reported by
Public
Coordinates
32.929, -96.796

A public report indicated dime sized hail about 2 miles southeast of Addison, TX.

Hail, Tarrant

When
March 17, 7:10 PM CST
Where
Tarrant County, Azle
Measured
0.88 in hail
Reported by
Public
Coordinates
32.900, -97.530

A public report indicated nickel sized hail in Azle, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013806, 1013807, 1013808.